Economics at your fingertips  

Growth-friendly fiscal rules? Safeguarding public investment from budget cuts through fiscal rule design

Martín Ardanaz, Eduardo Cavallo (), Alejandro Izquierdo () and Jorge Puig ()

Journal of International Money and Finance, 2021, vol. 111, issue C

Abstract: We study patterns of public investment behavior during fiscal consolidations in seventy-five advanced and emerging economies during 1990–2018 and find that results differ significantly depending on fiscal rule design. Fiscal rules can be flexible, meaning that they include mechanisms to accommodate exogenous shocks (e.g., cyclically adjusted fiscal targets, well-defined escape clauses, and differential treatment of investment expenditures) or rigid, meaning they establish numerical limits on fiscal targets without taking into account flexible features. We find that in countries with either no fiscal rule or with a rigid fiscal rule, a fiscal consolidation of at least 2 percent of GDP is associated with an average 10 percent reduction in public investment. Instead, in countries with flexible fiscal rules, the negative effect of fiscal adjustments on public investment vanishes, which implies that flexible rules protect public investment during consolidation episodes. The corollary is that the design of fiscal rules can add a growth-friendliness dimension to the fiscal sustainability objective that has typically been the focus of fiscal rules in the past, provided public investment is productive.

Keywords: Fiscal rules; Public investment; Fiscal consolidations; Spending cyclicality (search for similar items in EconPapers)
JEL-codes: E32 E60 H12 H50 H54 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Growth-friendly Fiscal Rules?: Safeguarding Public Investment from Budget Cuts through Fiscal Rule Design (2020) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jimonfin.2020.102319

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2022-07-29
Handle: RePEc:eee:jimfin:v:111:y:2021:i:c:s0261560620302758